Severe Acute Liver Injury Following Repeated Supratherapeutic Paracetamol Ingestion in a Child: A Case Report from a Resource-Limited Setting

Read full text
Authors: Rayaan Hassan, Fartun Hassan, Mohammed Saleh, Widad Hassan, Abdullahi Elmi, Kadra Mohamud, Abdirahin Abdulkadir, Farhia Abdullahi
Cited by: 1
References: 7

Abstract

Introduction: Paracetamol is commonly used in children and is generally considered safe when given at recommended doses. However, repeated supratherapeutic ingestion over several days can lead to acute liver injury that develops gradually and presents with nonspecific symptoms, making early recognition difficult, particularly in resource-limited settings. Case Presentation: We describe a previously healthy two-year-old boy who presented with vomiting, abdominal pain, and lethargy after a recent febrile illness. Caregiver history revealed that paracetamol syrup had been given every two hours for three consecutive days to control persistent fever. This resulted in an estimated daily dose of 103 mg/kg and a cumulative dose of 309 mg/kg. Laboratory evaluation at presentation showed severe hepatocellular injury with alanine aminotransferase 3760 U/L, aspartate aminotransferase 3240 U/L, total bilirubin 8.9 mg/dL, direct bilirubin 4.8 mg/dL, prothrombin time 20 seconds, and international normalized ratio 1.9. Serum paracetamol concentration was unavailable. Based on the clinical history and biochemical findings, intravenous N-acetylcysteine therapy was started promptly. Liver tests worsened transiently during hospitalization, improved by discharge, and normalized by six-week follow-up. Conclusion: This case demonstrates that repeated dosing of paracetamol beyond recommended limits can result in severe liver injury in children. It highlights the importance of obtaining a careful medication history, recognizing the limitations of serum drug levels in such situations, and starting N-acetylcysteine promptly when repeated supratherapeutic ingestion is suspected. It also reinforces the need to improve caregiver awareness of safe dosing practices.

Fields of Study & Subjects

Drug-Induced Hepatotoxicity and Protection Poisoning and overdose treatments Chemotherapy-induced organ toxicity mitigation

Publication details

Journal / source
International Medical Case Reports Journal
Publisher
Informa UK Limited
Volume
Volume 19
Pages
1–6
Publication date
1 May 2026
Language
EN